South Dakota, 2023

Damaging Wind in South Dakota, August 3, 2023

August 3, 2023 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly produced wind gusts near 60 mph in far eastern Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly produced wind gusts near 60 mph in far eastern Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 4:22 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 3, 4:22 PM MST, 1 hour 52 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Thu Aug 3 2023

.DISCUSSION...(This Evening Through Thursday)
Issued at 220 PM MDT Thu Aug 3 2023

Water vapor imagery shows a shortwave trough lifting northward
through northern WY into southern MT with broad ascent
overspreading much of the Northern Plains and Northern Rockies.
Scattered showers and thunderstorms have formed across the CWA
this afternoon, with greater coverage westward where the best
ascent is centered. RAP analysis denotes strong moisture transport
from the surface to 700 mb, where deep southeasterly, upslope
flow prevails. Given the weak shear (effective bulk shear < 25
knots) coupled with nearly moist adiabatic mid-level lapse rates,
widespread severe weather is not expected; although a few strong
to severe storms are possible through this evening. The area with
the highest severe potential stretches from the central Black
Hills into SW SD, where the stronger shear exists.

The primary concern tonight through Saturday will be heavy rainfall
and potential flash flooding (the Flash Flood Watch remains in
effect through 00z Sunday). Anomalously high precipitable water
values were observed across the region via 12z RAOBS (e.g., KUNR
PW was at 1.42", 161% of normal/93rd percentile; KRIW at 181% of
normal/95th percentile). Broad, large-scale ascent coupled with an
increasingly moist air mass will support heavy rainfall rates
through Saturday. Given the convective nature of the rainfall,
amounts will be highly variable across the forecast area. However,
conditions are favorable for efficient rainfall production and
flash flooding given slower storm motion (cloud bearing winds < 20
knots) and with any training storms. Already (as of 145pm MT this
afternoon), radar estimates of 3-5" of rain have fallen across
portions of eastern MT (Fallon County).

In terms of forecast trends, the heaviest axis of forecast QPF has
shifted slightly northward this afternoon, from the northern half of
the CWA into SE MT/SW ND. Drier air is expected to filter into the
far southern counties through the weekend, which may limit the
precipitation potential from southern Campbell County (WY) eastward
into Tripp County (SD). Despite this shift, the far southern counties
still have potential of 0.5-1.5"+ with any thunderstorms through the
weekend.

Looking beyond the weekend, active northwest flow will persist with
cooler than average temperatures and daily chances of showers and
thunderstorms through the end of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 519 PM MDT Thu Aug 3 2023

Scattered to widespread showers/storms will continue to cross the
area through this evening, with a slow decrease in coverage
overnight. IFR conditions expected within stronger storms due to
very heavy rainfall. Local MVFR cigs may develop overnight across
northeastern WY and portions of western SD, continuing into Friday
morning. More widespread showers/storms will redevelop Friday
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday afternoon for SDZ001-002-012>014-
     024>032-041>044-046-047-049-072>074.
WY...Flood Watch through Saturday afternoon for WYZ054>058-071.
&&

DISCUSSION...Eagan
AVIATION...Johnson
Hazardous weather outlook, Aug 3, 10:20 AM MST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1120 AM MDT Thu Aug 3 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1120 AM MDT Thu Aug 3 2023 /1220 PM CDT Thu Aug 3 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today across portions of north eastern Wyoming and southwestern
South Dakota, meaning that isolated severe storms are possible.
Primary hazards include large hail and damaging winds.

Widespread showers and thunderstorms will bring heavy rainfall to
the area, beginning today. Flash flooding will be possible. See
the latest Flood Watch for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The potential for flash flooding continues through Saturday. See
the latest Flood Watch for more information.

There is a daily chance of showers and thunderstorms this week. A
few storms may be strong with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 3, 2:27 PM MST, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
327 PM MDT Thu Aug 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 ENE Edgemont          43.32N 103.79W
08/03/2023  M0.54 inch       Fall River         SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             1 SW Newell             44.71N 103.42W
08/03/2023  M1.02 inch       Butte              SD   Mesonet

            24-hour rainfall.

&&

DYE
Local storm report, Aug 3, 4:39 PM MST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
539 PM MDT Thu Aug 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Gst     10 NNW Ottumwa          44.36N 101.45W
08/03/2023  M55 mph          Haakon             SD   Mesonet

&&

JJ
Special weather statement, Aug 3, 4:39 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
539 PM MDT Thu Aug 3 2023

SDZ027-041-040015-
Fall River SD-Southern Foot Hills SD-
539 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of west central Fall
River County through 615 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Provo, or 13 miles southwest of Edgemont, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Provo around 545 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4308 10405 4345 10405 4319 10369 4305 10394
TIME...MOT...LOC 2339Z 234DEG 22KT 4313 10397

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Dye
Special weather statement, Aug 3, 5:54 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
654 PM MDT Thu Aug 3 2023

SDZ028-029-WYZ057-058-040130-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
654 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northwestern Custer,
western Pennington and east central Weston Counties through 730 PM
MDT...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Elk Mountain Lookout, or 9 miles south of Newcastle,
moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Newcastle and Elk Mountain Lookout around 700 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4366 10409 4369 10423 4392 10421 4387 10388
TIME...MOT...LOC 0053Z 193DEG 21KT 4372 10414

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dye

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
August 3, 6:14 PM MST
Where
Fall River County, 11.61 mi E of Oelrichs
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.190, -103.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119168.